Iowa, 2016Hail and Damaging Winds in Iowa, June 30, 2016
June 30, 2016 · NWS DMX · 5 events in 3 counties and zones
The day was a two part event with the first coming in the morning hours across east central Iowa. There, a shor wave moved through the upper levels, enabling a few storms to initiate and produce heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The day was a two part event with the first coming in the morning hours across east central Iowa. There, a shor wave moved through the upper levels, enabling a few storms to initiate and produce heavy rainfall. Later in the day, an advancing cold front from Minnesota moved into the state, initiating storms across northern Iowa. While most storms were sub-severe, a few reports of damaging winds were reported north of Waterloo, along with sub-severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 11:11 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 29, 11:11 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1211 AM CDT Thu Jun 30 2016
.SHORT TERM.../Tonight/
Issued at 334 PM CDT Wed Jun 29 2016
The main forecast concern was focused on timing of
precipitation, if any precipitation at all, across the forecast
area. Very little to hang your hat on wrt to pops this evening and
into the overnight hours. Latest visible satellite shows a decent
clearing over the west-southwest portions of Iowa and
destabilization continues over this location. Surface based CAPE has
increased to around 1500-2000 J/kg and effective shear ranges from
30-40 knots over the west. Moisture availability remains an issue
tonight with a good swath of dry air in place over Nebraska. There
is some weak Theta-E advection riding the upper level ridge along
the Missouri River Valley in western Iowa and may help spawn some
storms over western Iowa this afternoon into the early evening.
These will be mainly sunshine dependent. The better forcing resides
in northern Missouri into far southern Iowa later tonight and
possibly into the overnight hours and kept some slight pops going in
this location. Otherwise, trended toward a drier forecast tonight
into Thursday morning, especially over the northern two-thirds of
the forecast area. Really no model handling current conditions or
initialized very well for today and tonight's scenario as the 29.12z
GFS, NAM and ECMWF are way overdone with QPF during the forecast
period. Thus, utilized a blend of the hires models for precip trends
with slightly more weight to the 29.12z NSSL WRF and 29.15z HopWRF.
The experimental HRRR seems to be doing slightly better than the
operational HRRR, but both still don't seem to have a good idea on
convective trends through the evening.
.LONG TERM.../Thursday through Wednesday/
Issued at 334 PM CDT Wed Jun 29 2016
Thunderstorm chances appear decent for Thursday as we have a cold
front that will sink South through the forecast area during the
day. However instability and shear are not anything spectacular.
There is some decent convergence along the front and as a result
enough forcing for scattered storms but severe storms seem
unlikely. During peak heating we may see a marginally severe hail
or wind report but that's about it. Friday looks beautiful as does
Saturday for most people however as we see a surface high begin to
shift east...return flow sets up across Southern and Western Iowa.
This will bring in warmer and a bit more unstable air along with
some moisture so isolated to scattered thunderstorms will again be
possible across these areas through the weekend. Again the severe
parameters look weak so not really looking for anything severe but
models do indicate pockets of higher qpf and soundings also hint
at higher pwats across the far South so some storms could produce
heavy rain. Next week we will generally be in zonal flow so
temperatures will moderate some and the best chance for rain
doesnt' appear to be until Tuesday/Wednesday timeframe when a
shortwave pushes across the central plains. Models differ in
timing and placement at this point but there appears to be at
least some threat for severe storms during this time frame.
Confidence isn't high enough to include in the HWO since model
consensus is poor but it will at least need watching.
&&
.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1205 AM CDT Thu Jun 30 2016
Primary concerns are convection and fog trends through the early
morning hours, and then thunderstorm trends again later today. The
only imminent threat for sites would be showers upstream of KDSM
so VCSH wording there for several hours. Thunder is possible, but
confidence not great enough to mention at the moment. Winds are
currently light from the southeast with temp/dewpoint spreads
continuing to shrink north so have continued MVFR fog mention.
Precip chances increase north to south with approaching front
Thursday but confidence at any particular location is not great
enough for anything beyond VCSH.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Podrazik
LONG TERM...FAB
AVIATION...Small
Hazardous weather outlook, Jun 29, 2:28 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT WED JUN 29 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-302030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
328 PM CDT WED JUN 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 80 ARE EXPECTED. THE THREAT OF SEVERE STORMS IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST AGAIN ON THURSDAY WITH A LOW THREAT OF
SEVERE WEATHER. THUNDERSTORM CHANCES WILL THEN RETURN TO SOUTHERN
IOWA OVER THE WEEKEND AND THE REST OF THE AREA NEXT TUESDAY. THE
PROBABILITY OF SEVERE WEATHER APPEARS LOW OVER THE WEEKEND BUT
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FAB
Event by event
2 heavy rain, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy Rain, Crawford
- When
- June 30, 2:00 AM CST to 4:29 AM CST
- Where
- Crawford County, 2.05 mi E of Kiron
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -95.290
Trained spotter reported heavy rainfall of 2.60 inches, and still raining at the time of the report.
Heavy Rain, Carroll
- When
- June 30, 2:00 AM CST to 6:00 AM CST
- Where
- Carroll County, Carroll Neu Arpt
- Reported by
- AWOS
- Coordinates
- 42.050, -94.780
Carroll Municipal Airport recorded heavy rainfall of 3.47 inches through 7am. Beginning time radar estimated.
Thunderstorm Wind, Bremer
- When
- June 30, 1:32 PM CST
- Where
- Bremer County, 1.02 mi E of Denver
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.670, -92.330
Public reported uprooted/downed trees near Denver. Report via social media, relayed by KWWL.
Hail, Bremer
- When
- June 30, 1:36 PM CST
- Where
- Bremer County, 1.02 mi E of Denver
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.670, -92.330
Public reported copious amounts of small pea to penny sized hail. Report relayed via KWWL. Time radar estimated.
Thunderstorm Wind, Bremer
- When
- June 30, 2:00 PM CST
- Where
- Bremer County, 1.66 mi NE of Bremer to 3.73 mi ENE of Bremer
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.787, -92.377
Emergency Manager reported several instances of tree limbs down and crop damage near Denver at 175th and Highway 63, 180th and Joplin, and 1N and 2S in Bremer County.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, June 30, 2016$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 30, 2016$10,000 · 1 in hail · 7 events
- Hail and Damaging Wind in South Carolina, June 30, 2016$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Montana, June 30, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, June 30, 2016$10,000 · 56 kt wind · 3 events
- Damaging Winds in Wisconsin, June 30, 2016$6,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, June 30, 20161 in hail · 3 events
- Hail and Damaging Wind in North Carolina, June 30, 201650 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, June 30, 2016$500 · 2 events
- Hail and Damaging Wind in Missouri, June 30, 201652 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20162 events
- Damaging Winds in Colorado, June 30, 201661 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633865, 633872, 633867, 633866, 633869.